Alert archive / Michigan / Gale Watches in 2021
Gale Watch 2, NWS Marquette, MI
NWS Marquette, MI issued this gale watch at Feb 24, 2021, 4:08 PM EST. It took effect at Feb 26, 2021, 12:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 24, 2021, 4:08 PM EST (21:08 UTC)
- In effect from
- Feb 26, 2021, 12:00 PM EST
- Expired
- Feb 25, 2021, 3:37 PM EST
- In force
- Issued by
- NWS Marquette, MI
The text
As transmitted.
449 WHUS73 KMQT 242108 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 408 PM EST Wed Feb 24 2021 LMZ248-250-250000- /O.CON.KMQT.SC.Y.0014.000000T0000Z-210225T0000Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 408 PM EST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds around 15 to 20 kt with gusts up to 25 kt occurring. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage and Seul Choix Point to Point Detour MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ249>251-266-267-250515- /O.NEW.KMQT.GL.A.0002.210226T1700Z-210227T0500Z/ Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 408 PM EST Wed Feb 24 2021 ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...South winds 20 to 30 kt with gusts up to 40 kt and waves 7 to 10 ft possible. * WHERE...Marquette to Munising MI, Munising to Grand Marais MI, Grand Marais to Whitefish Point MI, Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore and Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border. * WHEN...From Friday afternoon through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ TAP
4 follow-up statements
108 WHUS73 KMQT 250226 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 926 PM EST Wed Feb 24 2021 LSZ249>251-266-267-251030- /O.CON.KMQT.GL.A.0002.210226T1700Z-210227T0500Z/ Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 926 PM EST Wed Feb 24 2021 ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...South winds 20 to 30 kt with gusts up to 40 kt and waves 7 to 10 ft possible. * WHERE...Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border, Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore, Marquette to Munising MI, Munising to Grand Marais MI and Grand Marais to Whitefish Point MI. * WHEN...From Friday afternoon through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ TAP
522 WHUS73 KMQT 250841 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 341 AM EST Thu Feb 25 2021 LSZ249>251-266-267-251800- /O.CON.KMQT.GL.A.0002.210226T1700Z-210227T0500Z/ Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 341 AM EST Thu Feb 25 2021 ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...South winds 20 to 30 kt with gusts up to 40 kt and waves 6 to 9 ft possible. * WHERE...Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border, Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore, Marquette to Munising MI, Munising to Grand Marais MI and Grand Marais to Whitefish Point MI. * WHEN...From Friday afternoon through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ JAW
235 WHUS73 KMQT 251544 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 1044 AM EST Thu Feb 25 2021 LSZ249>251-266-267-252345- /O.CON.KMQT.GL.A.0002.210226T1700Z-210227T0500Z/ Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 1044 AM EST Thu Feb 25 2021 ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...South winds 20 to 30 kt with gusts up to 35 kt and waves 6 to 9 ft possible. * WHERE...Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border, Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore, Marquette to Munising MI, Munising to Grand Marais MI and Grand Marais to Whitefish Point MI. * WHEN...From Friday afternoon through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
021 WHUS73 KMQT 252037 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 337 PM EST Thu Feb 25 2021 LSZ249>251-266-267-260445- /O.UPG.KMQT.GL.A.0002.210226T1700Z-210227T0500Z/ /O.NEW.KMQT.GL.W.0005.210226T1900Z-210227T0800Z/ Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 337 PM EST Thu Feb 25 2021 ...GALE WARNING IN EFFECT FROM 2 PM FRIDAY TO 3 AM EST SATURDAY... * WHAT...South winds 20 to 30 kt with gusts up to 45 kt and waves 7 to 10 ft expected. * WHERE...Marquette to Munising MI, Munising to Grand Marais MI, Grand Marais to Whitefish Point MI, Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore and Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border. * WHEN...From 2 PM Friday to 3 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this gale watch went out at Feb 24, 3:53 PM EST, 15 minutes earlier.
Area forecast discussion, Feb 24, 3:53 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
353 PM EST Wed Feb 24 2021
.SHORT TERM...(This evening through Thursday)
Issued at 351 PM EST WED FEB 24 2021
WV imagery and RAP analysis indicated mid/upper troughing from
Hudson Bay into the north Central CONUS. The shortwave and sfc low
that brought snow through Upper Michigan early today has departed
toward Quebec leaving clearing skies as drier air moves in on nnw
winds. An upstream shrtwv into southern Manitoba and its weak sfc
reflection supported sct -shsn into eastern ND and northwest MN.
Tonight and Thursday, expect a period of mostly clear skies this
evening that will give way to increasing clouds overnight as the
Manitoba shrtwv approaches the area. Favorable radiational cooling
before the clouds arrive will allow temps to drop into the single
digits inland with teens near the Great Lakes. Sct -shsn will move
into the west late tonight. Ice cover on Lake Superior will be
patchy enough so that 850 mb temps to around -13C along with
convergent westerly winds will aid the snow showers. Given the
marginal instability and forcing from the shrtwv, Any snowfall
amounts should remain light, generally less than an inch. Diurnal
heating may also boost the -shsn as the shrtwv moves through the
central and east into the afternoon. Highs should climb to around 30
north and the low to mid 30s south.
.LONG TERM...(Thursday night through Wednesday)
Issued at 339 PM EST WED FEB 24 2021
The long-term period looks active with a lot of back-and-forth in
temperatures and multiple snow chances, but at the moment, no
significant storms.
Thursday night will be seasonably cool with ridging overhead
initially. However, as the night goes on, SW winds will increase as
a trough approaches from the NW. Despite skies partly cloudy or even
mostly clear, these increasing winds should help keep the PBL mixed
to keep temps in the teens for lows rather than in the single digits.
This stronger wind will continue into Friday as a 40-50 kt LLJ
overspreads the U.P. from west to east. There should initially be
enough sunshine Friday morning to help mix down some higher gusts
around 25-35 mph from the SW. Cloud cover will increase in the
afternoon leading to decreased mixing, but this lack of mixing will
be compensated by winds aloft increasing and reaching their peak in
the evening thus maintaining SW 25-35 mph gusts through the day and
into the evening. The early-day sunshine and downslope wind should
allow temps to climb above most raw guidance into the upper 30s and
low 40s for highs.
Two weak disturbances will move through the area this weekend, one
late Friday night into Saturday morning and the other Sunday
morning. They are expected to take similar tracks. Both will be
quick movers, and neither will have significant moisture to work
with. The Friday night snowfall will mainly affect areas east of a
line from Iron Mountain to Marquette. The snow from the Sunday wave
looks to be displaced a little bit to the east of that. Neither wave
should cause accumulations of more than an inch, and most of what
falls Friday night will melt on Saturday with highs getting into the
upper 30s and low 40s. Things begin to turn colder on Sunday with
the first in a series of two cold fronts.
The second cold front will likely move through late Sunday night or
early Monday morning. However, there remains some uncertainty in
just how cold the air will be behind it. The 06z GFS 850 mb temp of
around -27 C was near the bottom of the distribution of the GEFS
around 12z-18z Monday, and the 12z run is similarly cold.
Deterministic EC and UKMET from 00z are warmer (around -15 C and -23
C, respectively). WPC cluster analysis shows a signal for
underdispersion of the ensemble systems, especially in regard to the
speed/placement of the mid-level short wave that is responsible for
ushering in the brief cold shot. While 80% of 00z GEFS members fall
into two clusters with a deeper trough, 76% of the EC Ens members
fall into the other two clusters with a much flatter upper-level
pattern. Even the warmer members should still support some lake-
effect snow in the NW wind snow belts Monday afternoon, albeit
briefly.
Regardless of how cold and/or snowy Monday ends up being, models
show an amplifying ridge and WAA Monday night followed by strong SW
flow on the western edge of the ridge Tuesday. Raw models get temps
into the mid 30s for highs on Tuesday but if not much snow
accumulates the day before, the gusty SW flow and some sunshine with
the March sun angle could easily drive temps even higher. With a
pretty good ensemble consensus for 850 mb temps around -2 to -3 C,
some sunshine, and a stiff SW wind, it seems very unlikely that
highs will stay below freezing as suggested by the NBM
deterministic. For now, went with the NBM 75th percentile for high
temps, which is about 6-8 F warmer than the NBM deterministic. This
puts temps mostly in the upper 30s, with some low 40s west half.
Wouldn't be shocked if some places get into the mid 40s though.
The warmth looks to continue into the end of next week. The CIPS
Analogs for the GEFS for the period next Thursday to next Sunday
show ~75% of matching analogs with above-normal temps and median
highs in the low 40s (and even 30-40% chances are highs in the 50s
near the Wisconsin line).
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM EST WED FEB 24 2021
Any lingering IFR conditions at KSAW will improve to MVFR early in
the forecast period as drier air moves into the region with
increasing northerly winds. Otherwise, clearing will move into the
west this afternoon with conditions lifting to VFR. Upslope
northerly flow will delay the clearing at KSAW until early this
evening. Another weak trough moving into the reigon will drop cigs
back to MVFR by early Thursday.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 351 PM EST WED FEB 24 2021
Northwest winds of 25 to 30 knots over the east will diminish
quickly this evening and back westerly tonight. Southerly winds
increase with 35 knot gales over the east possible Friday. Winds
then dies down to 25 knots out of the northwest on Saturday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Watch from Friday afternoon through Friday evening for
LSZ249>251-266-267.
Lake Michigan...
None.
&&
SHORT TERM...JLB
LONG TERM...RJC
AVIATION...JLB
MARINE...JLBHazardous weather outlook, Feb 24, 3:57 PM EST, 11 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 357 PM EST Wed Feb 24 2021 MIZ001>007-009>014-084-085-252100- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 357 PM EST Wed Feb 24 2021 /257 PM CST Wed Feb 24 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-252100- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 357 PM EST Wed Feb 24 2021 /257 PM CST Wed Feb 24 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday South gale force gusts to 40 knots are likely Friday and Friday night. See the latest Marine Weather Message and Open Lake Forecast for more details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-252100- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 357 PM EST Wed Feb 24 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. RJC
In the hours before
Local storm report, Feb 24, 2:32 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
232 PM EST WED FEB 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM SNOW 2 NW NATIONAL MINE 46.48N 87.72W
02/24/2021 E4.0 INCH MARQUETTE MI PUBLIC
FROM FACEBOOK. JUST OVER 4 INCHES AND STILL
IN THE AIR.
&&
TAPLocal storm report, Feb 24, 2:33 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
233 PM EST WED FEB 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM SNOW 2 NW NATIONAL MINE 46.48N 87.72W
02/24/2021 E4.0 INCH MARQUETTE MI PUBLIC
CORRECTS PREVIOUS SNOW REPORT FROM 2 NW
NATIONAL MINE; ADDED IN LOCATION IN REMARKS.
FROM FACEBOOK. JUST OVER 4 INCHES AND STILL
IN THE AIR. WESTWOOD, MI AREA.
&&
TAPLocal storm report, Feb 24, 2:35 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
235 PM EST WED FEB 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM SNOW 1 WNW GLADSTONE 45.85N 87.04W
02/24/2021 E5.0 INCH DELTA MI PUBLIC
FROM FACEBOOK. WEST GLADSTONE AREA.
&&
TAPLocal storm report, Feb 24, 2:38 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
238 PM EST WED FEB 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM SNOW 3 NNW SANDS 46.47N 87.42W
02/24/2021 E3.0 INCH MARQUETTE MI PUBLIC
FROM FACEBOOK. SANDS/CROSSROADS AREA.
&&
TAPLocal storm report, Feb 24, 2:48 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
248 PM EST WED FEB 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 11 WSW WATERSMEET 46.22N 89.41W
02/24/2021 M2.0 INCH GOGEBIC MI CO-OP OBSERVER
CO-OP OBSERVER STATION WTRM4 WATERSMEET 12
WSW.
&&
TAPLocal storm report, Feb 24, 3:01 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
301 PM EST WED FEB 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM SNOW 3 ESE HARVEY 46.48N 87.29W
02/24/2021 E3.0 INCH MARQUETTE MI PUBLIC
FROM FACEBOOK. NMU GOLF COURSE.
&&
TAPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 4:13 AM EST | Small Craft Advisory | MQT | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.